Pennsylvania, 2018

Winter Weather in Pennsylvania, March 8 to 9, 2018

March 8 to 9, 2018 · NWS PBZ · 6 events in 5 counties and zones

Upper low pivoting across the Upper Ohio Valley brought a period of snow showers to the region late on the 8th through the morning of the 9th. Lake enhanced/upslope snows continued with the lows departure to the east, which allowed for snow showers to persist in the mountains of Pennsylvania, West Virginia, and Maryland and north of interstate 80 in Pennsylvania.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Upper low pivoting across the Upper Ohio Valley brought a period of snow showers to the region late on the 8th through the morning of the 9th. Lake enhanced/upslope snows continued with the lows departure to the east, which allowed for snow showers to persist in the mountains of Pennsylvania, West Virginia, and Maryland and north of interstate 80 in Pennsylvania. 6-10 inches of snow was reported across Preston and Tucker counties in West Virginia, and Garrett county in Maryland by midday on the 9th. Lesser amounts, ranging from 3-5 were reported in the ridges of Westmoreland and Fayette counties in Pennsylvania and Mercer, Venango, Clarion, and Jefferson.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Mar 8, 2:44 PM EST, 16 minutes earlier.

Area forecast discussion, Mar 8, 2:44 PM EST, 16 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
244 PM EST Thu Mar 8 2018

.SYNOPSIS...
Upper level low pressure will bring periods of snow showers
through Friday night. Several inches of accumulation expected
in lake-favored and higher elevation areas, with a lighter
accumulation elsewhere. Below normal temperatures will persist.

&&

.NEAR TERM /THROUGH FRIDAY/...
Shortwave trough is dropping across northern West Virginia at
present, rotating around an upper low approaching our area from
the northwest. Instability- driven snow showers have developed
over much of the CWA. The intensity is greater across the south
as inversion heights/CAPE are slightly higher. Kept the one-inch
plus snow totals through 00Z confined mainly to the southeast
ridges, on the outer periphery of this first wave.

Upper low drops across the northern counties this evening, and
the expected trailing shortwave will cross as well. Initial
forcing for precipitation will be courtesy of this wave, but
after midnight, developing northwest flow and a fresh shot of
cold advection will allow the precipitation pattern to follow
more of a lake enhanced/upslope character. Majority of the
models keep a central lake band north of Pittsburgh, with the
WRF-ARW in particular keeping a healthy band going across
northern Butler and Armstrong into Indiana County. Will need to
see if this band develops, as a few counties may need to be
added to current advisories if it does.

This pattern continues into Friday morning with additional
accumulations in the lake effect/orographic snow belts, but
coverage will start to decrease a bit towards midday as winds
start to veer west and the 850mb thermal trough passes. There
may be a slight flareup in afternoon coverage as soundings show
steep lapse rates in the afternoon thanks to one last shortwave
diving in from the northwest, albeit with decreasing moisture,
especially across the south.

Incorporated hi-res guidance into a blend of WPC and the
previous forecast, leading to a slight bump in precip totals,
particularly along the ridges, where a storm total of 6-8 inches
over 24-30 hours is indicated. The current headline structure
still handles these totals and no changes will be made for now.
If the aforementioned lake band develops, an expansion into
Lawrence, Butler, and Armstrong Counties may be warranted.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...
At least scattered snow showers will continue into Friday night
in the favored lake/ridge areas, but coverage will decrease
with departure of the wave and slackening lapse rates overnight.
A minor additional accumulation is possible. Saturday will
feature rising 500 mb heights and the approach of surface high
pressure, allowing for some temperature moderation and
increasing sunshine.

This dry trend is expected to continue into Saturday night,
with the next approaching system from the southwest still
staying depressed to the south of our region by the latest model
runs. Keeping in a slight chance PoP late for consistency, but
this may be removed in future forecasts.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
The system approaching from the Lower Mississippi Valley
continues to trend southward in the operational models. While
timing is not consistent, this trend has been consistent for
several days of model runs. Will keep slight chance PoPs in for
our southeast zones, but otherwise will dry out the rest of the
area.

Beyond this, confidence is high in the development and evolution
of a broad trough over the eastern CONUS. Multiple waves will
pass through the mean trough from the start until the middle of
next week. Any number of them could result in some rain or snow
showers. Opted to keep PoPs broad, but favoring the typical
upslope and northern locations. High pressure will build in
towards the end of the extended period.

Temperatures will range five to ten degrees below average
through the middle of next week.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
VFR conditions will hold early this evening. Deteriorating
conditions will hold off until snow showers return this evening
when the next shortwave pivots around the upper low. Periodic
snow showers will then carry through the night, gradually
tapering down from southwest to northeast.

Surface flow will occasionally gust to 20kts.

OUTLOOK...
Periodic restrictions are expected through Sat with the area in
close proximity to a a slow moving upper low.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...Winter Weather Advisory until 1 PM EST Friday for MDZ001.
OH...None.
PA...Winter Weather Advisory until 1 PM EST Friday for PAZ007>009-
     015-016-023-074-076.
WV...Winter Weather Advisory until 1 PM EST Friday for WVZ510>514.

&&
Hazardous weather outlook, Mar 8, 4:06 AM EST, 10 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
406 AM EST Thu Mar 8 2018

OHZ039>041-048>050-057>059-068-069-PAZ013-014-020>022-029-031-073-
075-WVZ001>004-012-021-509-090915-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-Muskingum-
Guernsey-Belmont-Noble-Monroe-Lawrence-Butler-Beaver-Allegheny-
Armstrong-Washington-Greene-Westmoreland-Fayette-Hancock-Brooke-Ohio-
Marshall-Wetzel-Marion-Monongalia-
406 AM EST Thu Mar 8 2018

This Hazardous Weather Outlook is for east central Ohio, southwest
Pennsylvania, west central Pennsylvania, western Pennsylvania,
northern West Virginia and northern panhandle of West Virginia.

.DAY ONE...Today and Tonight.

Snow showers will overspread the area today and continue overnight.
Accumulations are expected, especially during the nighttime hours. If
heavier snow bands develop, snow accumulations could reach advisory
levels which would require an expansion of the current winter weather
advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ001-PAZ007>009-015-016-023-074-076-WVZ510>514-090915-
Garrett-Mercer-Venango-Forest-Clarion-Jefferson-Indiana-
Westmoreland Ridges-Fayette Ridges-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
406 AM EST Thu Mar 8 2018

...WINTER WEATHER ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO
1 PM EST FRIDAY...

This Hazardous Weather Outlook is for western Maryland, northwest
Pennsylvania, southwest Pennsylvania, west central Pennsylvania and
northern West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter weather. Local standard time, as filed.

Winter Weather, Venango

When
March 8, 3:00 PM EST to March 9, 1:00 PM EST
Where
Venango forecast zone
Reported by
CoCoRaHS
Coordinates
41.401, -79.758 (the zone’s center; the record gives no point)

Winter Weather, Mercer

When
March 8, 3:00 PM EST to March 9, 1:00 PM EST
Where
Mercer forecast zone
Reported by
Social Media
Coordinates
41.302, -80.258 (the zone’s center; the record gives no point)

Winter Weather, Clarion

When
March 8, 3:00 PM EST to March 9, 1:00 PM EST
Where
Clarion forecast zone
Reported by
Trained Spotter
Coordinates
41.192, -79.421 (the zone’s center; the record gives no point)

Winter Weather, Clarion

When
March 8, 3:00 PM EST to March 9, 1:00 PM EST
Where
Clarion forecast zone
Reported by
Social Media
Coordinates
41.192, -79.421 (the zone’s center; the record gives no point)

Winter Weather, Fayette Ridges

When
March 8, 3:00 PM EST to March 9, 1:00 PM EST
Where
Fayette Ridges forecast zone
Reported by
Public
Coordinates
39.920, -79.647 (the zone’s center; the record gives no point)

Winter Weather, Westmoreland Ridges

When
March 8, 3:00 PM EST to March 9, 1:00 PM EST
Where
Westmoreland Ridges forecast zone
Reported by
COOP Observer
Coordinates
40.311, -79.467 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2018Every state in 2018This day in weather historyWarnings in Pennsylvania, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 747748, 747750, 747751, 747753, 747754, 747755.